Alert archive / Alabama / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 89, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Aug 8, 2014, 2:59 PM CDT for DeKalb County, Alabama. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 8, 2014, 2:59 PM CDT (19:59 UTC)
- Expired
- Aug 8, 2014, 3:30 PM CDT
- In force
- 31 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
County DeKalb County, AL
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 819 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 1111 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:32 PM CDT, 27 minutes earlier.
Area forecast discussion, Aug 8, 2:32 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 232 PM CDT FRI AUG 8 2014 .DISCUSSION... THE 19Z SURFACE ANALYSIS...88-D RETURNS AND IR/VISIBLE SATELLITE IMAGERY ALL INDICATE THAT A WEAK FRONTAL BOUNDARY WAS EXTENDING SOUTHEAST OUT OF MIDDLE TENNESSEE INTO NORTHEAST ALABAMA AND INTO WEST CENTRAL GEORGIA. A VORT MAX AT 500 MILLIBARS WAS ANALYZED TO BE MOVING SOUTHEAST OUT OF ARKANSAS AND INTO WEST TENNESSEE. THIS FEATURE WILL MOVE SOUTHEAST TOWARD THE FORECAST AREA THROUGH THIS EVENING. WITH THE FORECAST AREA REMAINING SOUTHWEST OF THE FRONTAL BOUNDARY...A MORE MOIST AND UNSTABLE ATMOSPHERE IS OVER THE AREA. HOURLY LAPS/MSAS LIS WERE AROUND -4 AND PWAT VALUES APPROACHING TWO INCHES ACROSS THE AREA AS OF 19Z. WE WILL CONTINUE TO MONITOR WET MICROBURST POTENTIAL THROUGH EARLY EVENING. HAVE CONTINUED WITH INCREASING POPS FOR TONIGHT AND INTO SATURDAY. THE SECOND 500 MILLIBAR VORT MAX WILL DROP SOUTHEAST OUT OF MISSOURI INTO WEST TENNESSEE BY 12Z SATURDAY. THIS WILL BE THE FOCUSING MECHANISM FOR MORE SHRA/TSRA DEVELOPMENT FOR SATURDAY. WITH PWAT VALUES EXPECTED TO BE SLIGHTLY ABOVE TWO INCHES...EXPECT THAT THERE WILL BE A DECENT POTENTIAL FOR HEAVY RAINFALL ACROSS THE FORECAST AREA. WILL CONTINUE WITH LIKELY POPS FORECAST AREA WIDE. THERE SHOULD BE A LULL IN THE SHRA/TSRA ACTIVITY INITIALLY BY SUNDAY...BUT WILL CONTINUE TO KEEP IN A LOW CHANCE POP FOR THE FORECAST AREA. IN THE SHORT TERM...HAVE SLIGHTLY BUMPED UP TEMPS TO BE MORE IN LINE WITH GUIDANCE NUMBERS. A COLD FRONT WILL TAKE SHAPE OVER THE UPPER PLAINS STATES BY SUNDAY...AND IS PROGGED BY THE MODELS TO SHIFT SOUTHEAST INTO THE LOWER OHIO VALLEY TO NEAR THE OHIO RIVER BY 18Z MONDAY. THE MODELS ARE IN FAIR AGREEMENT INVOLVING MOVING THE COLD FRONT FURTHER SOUTHEAST INTO SOUTHERN MIDDLE TENNESSEE BY 06Z TUESDAY AND SLOWLY THROUGH THE FORECAST AREA BY 00Z WEDNESDAY. HAVE SLIGHTLY UPPED PRECIP CHANCES FOR MONDAY NIGHT AND INTO TUESDAY FOR THE FORECAST AREA. WILL CONTINUE WITH LINGERING SLIGHT CHANCE POPS FOR TUESDAY NIGHT AND INTO WEDNESDAY...TO ACCOUNT FOR THE SLOW MOVEMENT SOUTHEAST OF THE COLD FRONT AND THE UNCERTAINTY THAT THE FRONT WILL NOT MOVE NEARLY AS FAST AS THE MODELS ARE INDICATING. HAVE BACKED OFF SLIGHTLY ON HIGH TEMPS ON WEDNESDAY...WITH SOME COOL ADVECTION OCCURRING IN THE WAKE OF THE COLD FRONT. HAVE REMOVED ANY PRECIP CHANCES FOR THE FORECAST AREA AFTER WEDNESDAY...AS HIGH PRESSURE WILL BUILD SOUTHEAST INTO THE REGION THROUGH THURSDAY AND INTO FRIDAY. COOLER AIR FILTERING INTO THE FORECAST AREA BY WEDNESDAY THROUGH THURSDAY SHOULD AGAIN RESULT IN TEMPS BEING SLIGHTLY BELOW NORMAL FOR MID AUGUST. HAVE LOWERED TEMPS NEARLY A CATEGORY FOR THURSDAY HIGHS AND LOWS AND INTO FRIDAY MORNING...WHICH WOULD BE MORE IN LINE WITH THE ECMWF TEMP GUIDANCE. TT && .AVIATION... /ISSUED 1259 PM CDT FRI AUG 8 2014/ FOR 18Z TAFS...PRIMARY CONCERN FOR BOTH HSV/MSL DURING THE UPCOMING 24-HR PERIOD WILL BE TSRA...WITH MULTIPLE OPPORTUNITIES FOR CONVECTION THIS TAF CYCLE. SHRA/TSRA CURRENTLY DEVELOPING ACROSS NRN ALABAMA WILL INCREASE IN COVERAGE THRU THE AFTN...WITH MORE WIDESPREAD AND SIGNIFICANT IMPACTS COMING BTWN 08/20-23Z AS A MORE ORGANIZED LINE OF STORMS CURRENTLY OVER NRN MISSISSIPPI SWEEPS ACROSS REGION FROM THE WEST. THIS ACTIVITY WILL MOVE EWD EARLY THIS EVENING...LEAVING A DECK OF LOWER STRATUS CLOUDS IN ITS WAKE. ANOTHER DISTURBANCE WILL LIKELY IMPACT THE REGION BEGINNING VERY LATE TONIGHT/EARLY SATURDAY MORNING...AND HAVE REINTRODUCED VCTS/CB BTWN 09/05-12Z. A THIRD AND POTENTIALLY STRONGER DISTURBANCE WILL BEGIN TO IMPACT NW ALABAMA LATE IN THE PERIOD...AND HAVE INCLUDED A SEPARATE VCTS/CB GROUP FOR MSL BEGINNING AT 09/16Z. OUTSIDE OF PRECIP VFR CONDS ARE EXPECTED...BUT BRIEF DROPS TO IFR CIG/VLIFR VSBY WILL BE PSBL IN SHRA/TSRA. PREVAILING SFC WINDS WILL REMAIN FROM THE SW AT 5-10 KNOTS. 70/DD && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 72 89 73 92 / 40 60 40 30 SHOALS 72 89 72 92 / 40 60 40 30 VINEMONT 72 88 72 90 / 40 60 40 30 FAYETTEVILLE 71 87 71 90 / 50 60 40 30 ALBERTVILLE 71 88 72 90 / 50 60 40 30 FORT PAYNE 70 88 71 91 / 50 60 50 30 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Aug 8, 4:51 AM CDT, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 451 AM CDT FRI AUG 8 2014 ALZ001>010-016-TNZ076-096-097-091000- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 451 AM CDT FRI AUG 8 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT... SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER TODAY...AS A SERIES OF UPPER LEVEL DISTURBANCES OUT OF THE NORTHWEST INTERACT WITH A WEAK FRONTAL BOUNDARY STALLED ACROSS THE OUTLOOK AREA. SOME STORMS MAY BE STRONG IN NATURE...CAPABLE OF WIND GUSTS IN EXCESS OF 40 MPH AND PERIODS OF HEAVY DOWNPOURS...RESULTING IN LOCALIZED FLOODING ON SOME ROADS...AND IN SMALL STREAMS AND LOW LYING AREAS. THE COVERAGE OF STORMS IS THEN EXPECTED TO GRADUALLY DIMINISH THIS EVENING WITH THE LOSS OF DAYTIME HEATING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... NUMEROUS THUNDERSTORMS RETURN TO THE AREA ON SATURDAY...AS A WAVE OF UPPER DISTURBANCES CONTINUES TO MOVE SOUTHEASTWARD ACROSS THE REGION. GUSTY WINDS AND LOCALLY HEAVY RAINFALL ARE AGAIN POSSIBLE WITH THE STRONGER STORMS. SCATTERED THUNDERSTORMS ARE THEN POSSIBLE SUNDAY THROUGH TUESDAY...AS CONTINUED UPPER DISTURBANCES COMBINE WITH THE LINGERING WEAK FRONTAL BOUNDARY IN PLACE ACROSS THE REGION. GUSTY WINDS AND BRIEF HEAVY RAINFALL REMAIN POSSIBLE WITH ANY OF THE STRONGER STORMS. THUNDERSTORM CHANCES ARE EXPECTED TO DIMINISH BY MID WEEK...AS A REINFORCING COLD FRONT MOVES SOUTHWARD ACROSS THE OUTLOOK AREA. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME. TIMELY REPORTS OF ANY FLOODING OR WIND DAMAGE THOUGH ARE APPRECIATED.
In the hours before
Special weather statement, Aug 8, 1:28 PM CDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
128 PM CDT FRI AUG 8 2014
ALZ006-081915-
MADISON AL-
128 PM CDT FRI AUG 8 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MADISON COUNTY UNTIL
215 PM CDT...
AT 128 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
OWENS CROSS ROADS...OR 13 MILES SOUTHEAST OF REDSTONE ARSENAL...
MOVING EAST AT 10 MPH.
PEA SIZE HAIL AND WIND GUSTS OF 40 TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SOUTHERN HUNTSVILLE AND OWENS CROSS ROADS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.
&&
LAT...LON 3448 8650 3459 8654 3466 8636 3463 8636
3460 8632 3459 8630 3458 8630 3457 8633
3456 8631 3451 8634 3452 8635 3452 8639
3450 8639
TIME...MOT...LOC 1828Z 254DEG 7KT 3455 8647
70/DDSpecial weather statement, Aug 8, 1:35 PM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
135 PM CDT FRI AUG 8 2014
ALZ008-081915-
MARSHALL AL-
135 PM CDT FRI AUG 8 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MARSHALL COUNTY UNTIL
215 PM CDT...
AT 135 PM CDT...DOPPLER RADAR INDICATED A COUPLE OF STRONG
THUNDERSTORMS IN THE ADVISORY AREA. THE STRONGEST CELL WAS LOCATED 7
MILES SOUTHEAST OF MORGAN CITY...OR 8 MILES NORTH OF ARAB. ANOTHER
STRONG STORM WAS LOCATED IMMEDIATELY NORTHEAST OF GRANT. BOTH STORMS
WERE MOVING NORTHEAST AT 15 MPH.
PEA SIZE HAIL AND WIND GUSTS OF 40 TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
GUNTERSVILLE...ARAB...GRANT...UNION GROVE...HEBRON AND COLUMBUS CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.
&&
LAT...LON 3432 8646 3446 8656 3449 8651 3448 8643
3450 8639 3452 8639 3451 8634 3456 8631
3457 8633 3460 8625 3460 8615 3452 8615
3453 8613 3452 8610 3451 8611 3448 8609
TIME...MOT...LOC 1833Z 236DEG 12KT 3443 8645
70/DDSpecial weather statement, Aug 8, 1:42 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 142 PM CDT FRI AUG 8 2014 ALZ006-009-081930- MADISON AL-JACKSON AL- 142 PM CDT FRI AUG 8 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MADISON AND WEST CENTRAL JACKSON COUNTIES UNTIL 230 PM CDT... AT 141 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER GURLEY...OR 12 MILES EAST OF HUNTSVILLE. THIS STORM WAS DRIFTING NORTHEASTWARD AROUND 5 MPH. PEA SIZE HAIL AND WIND GUSTS OF 40 TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GURLEY...PAINT ROCK...GARTH AND HAMPTON COVE. PRECAUTIONARY/PREPAREDNESS ACTIONS... STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER UNTIL THIS STORM HAS PASSED. && LAT...LON 3461 8643 3468 8647 3477 8628 3467 8622 TIME...MOT...LOC 1841Z 242DEG 4KT 3467 8638 70/DD
Special weather statement, Aug 8, 2:15 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
215 PM CDT FRI AUG 8 2014
ALZ001-082000-
LAUDERDALE AL-
215 PM CDT FRI AUG 8 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAUDERDALE COUNTY
UNTIL 300 PM CDT...
AT 215 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
WALNUT GROVE...OR 8 MILES NORTHEAST OF J P COLEMAN STATE PARK...
MOVING EAST AT 10 MPH.
PENNY SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WATERLOO...WRIGHT...CLOVERDALE AND THREET.
LAT...LON 3501 8776 3488 8776 3489 8799 3491 8804
3491 8805 3490 8807 3490 8813 3501 8818
TIME...MOT...LOC 1914Z 266DEG 10KT 3499 8803
70/DDSpecial weather statement, Aug 8, 2:39 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 239 PM CDT FRI AUG 8 2014 ALZ001-002-082030- LAUDERDALE AL-COLBERT AL- 239 PM CDT FRI AUG 8 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAUDERDALE AND NORTHWESTERN COLBERT COUNTIES UNTIL 330 PM CDT... AT 239 PM CDT...DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED NEAR CHEROKEE...OR 11 MILES EAST OF IUKA...AND MOVING EAST AT 15 MPH. PENNY SIZE HAIL AND WIND OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... SHEFFIELD...TUSCUMBIA...CHEROKEE...EASTPORT...MALONE...RED ROCK... PRIDE LANDING...OAKLAND...MT HESTER AND BARTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER UNTIL THIS STORM HAS PASSED. && LAT...LON 3489 8810 3488 8775 3467 8771 3468 8812 TIME...MOT...LOC 1938Z 263DEG 11KT 3480 8799 70/DD
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 7:17 PM CDT | Special Weather Statement | HUN | Marshall | 43 min |
| Aug 7, 7:26 PM CDT | Flash Flood Warning | HUN | Marshall | 3 hr |
| Aug 7, 8:02 PM CDT | Special Weather Statement | HUN | DeKalb | 28 min |
| Aug 7, 8:34 PM CDT | Special Weather Statement | HUN | Jackson | 41 min |
| Aug 8, 1:28 PM CDT | Special Weather Statement | HUN | Madison | 47 min |
| Aug 8, 1:35 PM CDT | Special Weather Statement | HUN | Marshall | 40 min |
| Aug 8, 1:42 PM CDT | Special Weather Statement | HUN | Madison | 48 min |
| Aug 8, 2:15 PM CDT | Special Weather Statement | HUN | Lauderdale | 45 min |
| Aug 8, 2:39 PM CDT | Special Weather Statement | HUN | Colbert | 51 min |
| Aug 8, 2:53 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Marshall | 37 min |
| Aug 8, 3:15 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb | 30 min |
| Aug 8, 3:42 PM CDT | Severe Thunderstorm Warning | HUN | Marshall | 33 min |
| Aug 8, 4:51 PM CDT | Special Weather Statement | HUN | Jackson | 39 min |
| Aug 8, 5:13 PM CDT | Special Weather Statement | HUN | Jackson | 47 min |
| Aug 8, 5:55 PM CDT | Special Weather Statement | HUN | Jackson | 50 min |
| Aug 8, 4:12 PM CDT | Severe Thunderstorm Warning | HUN | Franklin | 33 min |
| Aug 8, 4:29 PM CDT | Severe Thunderstorm Warning | HUN | Franklin | 31 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.